Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 40, NWS Houston/Galveston, TX

June 24, 2004Matagorda County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 24, 2004, 7:01 AM CDT for Matagorda County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2004, 7:01 AM CDT (12:01 UTC)
Expired
Jun 24, 2004, 10:00 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Matagorda County, TX

The radar

The Houston radar (KHGX), 106 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 0.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 241202
FFWHOU
TXC321-241500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
701 AM CDT THU JUN 24 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MATAGORDA COUNTY IN SOUTHEAST TEXAS

* UNTIL 1000 AM CDT

* AT 658 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  WIDESPREAD HEAVY THUNDERSTORMS ACROSS MATAGORDA COUNTY. RAINFALL
  AMOUNTS 2 TO 3 INCHES HAVE OCCURRED IN THE LAST COUPLE OF HOURS
  WITH AN ADDITIONAL 1 TO 3 INCHES EXPECTED THROUGH MID MORNING.

* FLOODING IS EXPECTED IN OR NEAR...
  BLESSING...MIDFIELD...SARGENT...BAY CITY...
  VAN VLECK...PALACIOS...MARKHAM...WADSWORTH

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

SMALL CREEKS...STREAMS...BAYOUS..AND FARM-TO-MARKET OR OTHER
SECONDARY ROADS MAY FLOOD QUICKLY. AVOID LOCATIONS WHERE WATER COVERS
THE GROUND

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2917 9592 2910 9583 2900 9582 2880 9556
          2854 9611 2868 9631 2895 9628

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:10 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 24, 3:10 AM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
310 AM CDT THU JUN 24 2004

.DISCUSSION...
THUNDERSTORM ACTIVITY HAS BEEN INCREASING EARLY THIS MORNING ALONG A
WEAK SURFACE BOUNDARY WHICH LIES FROM VICTORIA TO HOUSTON TO
BEAUMONT. MESOSCALE VORT IS LOCATED OVER OUR WESTERN ZONES WHICH HAS
BEEN GENERATING THE HEAVIEST RAIN IN THAT AREA OVER THE LAST FEW
HOURS. WATER VAPOR IMAGERY SHOWS A STRONGER DISTURBANCE TO THE WEST
IN THE DEL RIO AREA...AND THIS SYSTEM WILL MOVE ACROSS SE TX TODAY.
GPSMET DATA SHOWS HIGH PWS IN PLACE WITH VALUES AT OR ABOVE 2 INCHES
OVER ALL BUT THE FAR NRN ZONES. WITH TWO DISTURBANCES CROSSING THE
AREA...DEEP MOISTURE AND A SFC BOUNDARY IN PLACE...ALL THE
INGREDIENTS ARE THERE FOR A CONTINUED HEAVY RAIN/FLOODING THREAT
TODAY. WILL GO CATEGORICAL POPS SE 2/3RDS AND LIKELY POPS NORTHWEST.
WILL EXTEND FFA UNTIL 21Z. EXPECT ADDITIONAL RAINFALL AMOUNTS OF 1
TO 2 INCHES SE HALF TODAY...WITH ADDITIONAL TOTALS OF 5 TO 7 INCHES
POSSIBLE IN A FEW SPOTS. THE GREATEST FLOOD THREAT WILL BE OVER THE
SOUTHERN HALF OF THE CWA WHERE THE HEAVIEST RAIN HAS FALLEN THE LAST
FEW DAYS. WILL AGAIN SEE A THREAT OF FUNNEL CLOUDS AND POSSIBLY ONE
OR TWO TORNADOES AND WILL MENTION IN THE HWOHGX. WILL DROP CAUTION
FLAGS FOR THE COASTAL WATERS.

SOME SUBSIDENCE IS INDICATED BEHIND THE SECOND SHORTWAVE WHICH WILL
GIVE US A BREAK IN THE STORMS BY LATE AFTN/TONIGHT. WILL LET DAY
SHIFT DECIDE IF THEY WANT TO EXTEND THE FFA BEYOND THE FIRST PERIOD
INTO TONIGHT.

UNFORTUNATELY...THERES NOT A LOT OF CHANGE EXPECTED THROUGH THE
WEEKEND. A NEW SERIES OF SHORTWAVES WILL CROSS THE STATE FRIDAY
THROUGH SUNDAY REINFORCING THE 500 MB TROF IN PLACE. LOW LEVEL JET
WILL CONTINUE TO TRANSPORT DEEP MOISTURE INTO THE AREA WHILE
PRONOUNCED UPPER LEVEL DIFLUENCE CONTINUES. WILL GO LIKELY POPS
FRI/SAT/SUN...WITH SLIGHTLY LOWER POPS AT NIGHT. HPC DAY 2 QPF
OUTLOOK HAS ANOTHER 1-2 INCHES FOR SE TX. WILL MENTION LOCALLY
HEAVY RAIN IN ZONES FRIDAY.

BY EARLY NEXT WEEK...ECMWF BUILDS FAIRLY STRONG UPPER RIDGE WESTWARD
ACROSS SE TX. GFS/UKMET ALSO BUILD IN RIDGING FROM THE EAST BUT
DONT REALLY SHOW ANY SIGNIFICANT DRYING UNTIL TUESDAY. WILL
CONTINUE TO TREND POPS DOWNWARD AND TEMPS UPWARD GOING INTO THE
MIDDLE OF NEXT WEEK.

35/30
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA ALL OF SOUTHEAST TX UNTIL 21Z TODAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 87 72 88 71 86 / 70 40 60 40 60
HOUSTON(IAH)          85 73 87 73 85 / 90 50 70 50 60
GALVESTON (GLS)       84 76 86 77 84 / 90 50 70 50 60
&&
Hazardous weather outlook, Jun 24, 7:00 AM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT THU JUN 24 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-251200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT THU JUN 24 2004

...FLOOD WATCH IN EFFECT FOR ALL OF SOUTHEAST TEXAS TODAY...
...ISOLATED FUNNEL CLOUDS OR TORNADOES POSSIBLE TODAY...

.DAY ONE...TODAY AND TONIGHT.
A STRONG UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND
UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST TEXAS TODAY. LOCALLY HEAVY RAINFALL IS PROBABLE...WHICH
COULD LEAD TO FLOODING PROBLEMS ACROSS THE AREA.

THROUGH TODAY...ADDITIONAL RAINFALL AMOUNTS WILL AVERAGE 1 TO 2
INCHES...WITH ISOLATED TOTALS AS HIGH AS 5 TO 7 INCHES POSSIBLE...
MAINLY ALONG AND SOUTH OF INTERSTATE 10.

ADDITIONAL RAINS WILL LEAD TO A SIGNIFICANT FLOODING THREAT FOR
THE SOUTHERN HALF OF SOUTHEAST TEXAS TODAY. OVER THE LAST TWO DAYS...
AREAS ALONG AND SOUTH OF INTERSTATE 10 HAVE AVERAGED 2 TO 5 INCHES OF
RAINFALL. JACKSON...WHARTON...AND MATAGORDA COUNTIES HAVE BEEN
THE HARDEST HIT WITH UP TO 8 TO 10 INCHES OF RAINFALL IN SOME
LOCATIONS. THE GROUND IS ALREADY SATURATED WITH FLOODING ONGOING IN
SOME AREAS.

THE HEAVY RAINS ARE EXPECTED TO DIMINISH FROM WEST TO EAST ACROSS THE
AREA THIS AFTERNOON AS SOME DRIER AIR SPREADS ACROSS SOUTHEAST
TEXAS. ADDITIONAL HEAVY RAINS WILL BE POSSIBLE LATE TONIGHT.

CONDITIONS ARE AGAIN FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS AND
ISOLATED TORNADOES TODAY...PRIMARILY SOUTH OF INTERSTATE 10.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY AND FRIDAY NIGHT...THE NEXT IN A SERIES OF UPPER LEVEL
DISTURBANCES WILL MOVE ACROSS SOUTHEAST TEXAS GENERATING MORE SHOWERS
AND THUNDERSTORMS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
EXPECTED...WITH ISOLATED HIGHER TOTALS POSSIBLE.

SATURDAY THROUGH SUNDAY...LITTLE CHANGE IN THE WEATHER PATTERN IS
EXPECTED. CONDITIONS WILL REMAIN FAVORABLE FOR THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS...WITH THE THREAT OF HEAVY RAINFALL LIKELY
CONTINUING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:32 PM CDTFlash Flood WarningHGXChambers118 min
Jun 24, 12:21 AM CDTFlash Flood WarningHGXChambers114 min
Jun 24, 3:15 AM CDTFlash Flood WarningHGXAustin3 hr
Jun 24, 3:55 AM CDTFlash Flood WarningHGXWharton3 hr
Jun 24, 6:25 AM CDTFlash Flood WarningHGXAustin, Wharton3 hr
Jun 24, 7:59 AM CDTSpecial Marine WarningHGX91 min
Jun 24, 8:54 AM CDTFlash Flood WarningHGXGalveston2 hr
Jun 24, 9:19 AM CDTFlash Flood WarningHGXMatagorda116 min
Jun 24, 10:34 AM CDTSpecial Marine WarningHGX86 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.